Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 142, NWS Dodge City, KS

June 16, 1997Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 1997, 2:35 PM CDT for Seward County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 1997, 2:35 PM CDT (19:35 UTC)
Expired
Jun 16, 1997, 3:10 PM CDT
In force
35 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Seward County, KS

The radar

The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:00 PM CDTHail 0.75Liberal, KS
Jun 16, 3:16 PM CDTHail 0.75Liberal, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2022 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 161936 RRA
SVRDDC
KSC175-162010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
235 PM CDT MON JUN 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN SEWARD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 310 PM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHERN SEWARD COUNTY

* AT 233 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 20 MILES NORTHWEST OF NATIONAL HELIUM PLANT OR 20
  MILES NORTH NORTHWEST OF LIBERAL MOVING EAST AT 5 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

PARKIN/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:49 AM CDT, 10 hours 46 minutes earlier.

Area forecast discussion, Jun 16, 3:49 AM CDT, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
348 AM CDT SUN JUN 15 1997

FCST CHALLENGE WILL BE TEMPS AND CHC FOR PRECIP TDY WITH CLDS AND
ONGOING CNVTN...AND POPS TNGT.

RADAR LOOPS SHOWING AN AREA OF RW/TRW OVER CNTRL PTNS CWA ERLY THS
MRNG.  THIS APPRS TO BE CAUSED BY MID LVL S/W MOVING SOUTHEAST INTO CWA
AND INTERACTING WITH DFRMTN ZONE XTNDG FROM UPPR LOW OVR DSRT SW INTO
AREA.  PRECIP SHOULD TAPER OFF SOMEWHAT AS THE MRNG PROGRESSES AS S/W
CONTS MOVG THRU BUT WILL CONT MNTN OF SCT/WDLY SCT PRECIP TDY.

MID/HI LVL CLDS AND WK LW LVL CAA SHOULD HOLD TMPS BACK SOME
TDY...SIMLR TO PREV FCST.  CURRENT GUIDANCE TMPS LOOK GOOD IN THIS
RESPECT AND HAVE FOLLOWED THEM FOR THE MOST PART.

MODELS IN DECENT AGREEMENT IN MOVING OUT UPPER LOW INTO TX PNHNDL BY
TUE MRNG.  SFC BNDRY HAS PUSHED WELL SOUTH INTO TX PNHNDL THS MRNG AND
XTNDS BACK NE INTO SERN KS.  THIS SHOULD BE THE FOCUS FOR STG TSTMS AND
HEAVY RAIN TAFTN AND TNGT.  GUIDNC FRM HPC AND SPC LOOK GOOD IN THIS
RESPECT.  AM STILL CONCERNED ABOUT POSS OF SHOWERS TNGT WRAPPING AROUND
NORTH SIDE OF VORT MAX.  THINK FWC POPS ARE TOO OVERDONE WITH
THIS...ESP SINCE CNVCTIVE CMPLEX THAT WILL LIKELY DVLP OVER W TX INTO
SRN OK THS EVE WILL ROB MOST OF AVAILABLE MOIST.  WILL CUT GUIDNC POPS
BACK BY ABOUT A HALF OVR SRN PTNS CWA TNGT AND GO WITH JUST PC CNDS
FURTHER NORTH.  WRMR TMPS SHOULD RETURN FOR THE MIDDLE OF THE WEEK AS
UPPER LVL RIDGE BUILDS BACK INTO <RGN.

.DDC...NONE.

DDC 078/057 082/059 089 32-
GCK 077/056 080/057 086 32-
EHA 078/057 082/056 087 22-
LBL 078/057 083/058 090 22-
HYS 080/059 082/059 089 3--
P28 083/063 086/064 091 23-

GERARD

In the hours before

Special weather statement, Jun 16, 11:15 AM CDT, 3 hours 20 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-170600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1115 AM CDT MON JUN 16 1997

SYNOPSIS:  SURFACE HIGH PRESSURE WAS BUILDING IN FROM THE NORTH THIS
MORNING...WITH A COLD FRONT SAGGING SOUTHWARD FROM EASTERN KANSAS
THROUGH CENTRAL OKLAHOMA THEN WEST TO THE TEXAS PANHANDLE.  A FEW
LIGHT SHOWERS WILL BE SCATTERED NEAR THE OKLAHOMA BORDER THROUGH
MID-AFTERNOON...BUT NO THUNDERSTORMS ARE EXPECT THROUGH THE
AFTERNOON.  THERE IS STILL PLENTY OF SURFACE MOISTURE
AVAILABLE...AND AS THE SUN HEATS THE SURFACE THIS AFTERNOON...THERE
IS A SMALL CHANCE OF A FEW THUNDERSTORMS ACROSS THE SOUTHERN TIER OF
COUNTIES THIS EVENING.  HOWEVER...NONE OF THE STORMS THAT MIGHT
DEVELOP WILL BE SEVERE.

SINCE NO HAZARDOUS WEATHER IS ANTICIPATED IN SOUTHWEST KANSAS THIS
AFTERNOON OR TONIGHT...SPOTTER ACTIVATION WILL NOT BE NEEDED.

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:00 PM CDTSevere Thunderstorm WarningDDCGray45 min
Jun 15, 7:04 PM CDTSevere Thunderstorm WarningDDCMeade46 min
Jun 15, 7:33 PM CDTSevere Thunderstorm WarningDDCRush47 min
Jun 15, 7:35 PM CDTSevere Thunderstorm WarningDDCRush45 min
Jun 15, 7:40 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness45 min
Jun 15, 7:50 PM CDTSevere Thunderstorm WarningDDCGray45 min
Jun 15, 7:55 PM CDTSevere Thunderstorm WarningDDCMeade45 min
Jun 15, 8:25 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush45 min
Jun 15, 8:31 PM CDTSevere Thunderstorm WarningDDCHodgeman49 min
Jun 15, 8:37 PM CDTSevere Thunderstorm WarningDDCClark48 min
Jun 15, 9:16 PM CDTSevere Thunderstorm WarningDDCComanche59 min
Jun 15, 9:54 PM CDTSevere Thunderstorm WarningDDCPratt31 min
Jun 15, 10:04 PM CDTSevere Thunderstorm WarningDDCFinney46 min
Jun 15, 10:27 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford33 min
Jun 15, 10:33 PM CDTSevere Thunderstorm WarningDDCScott47 min
Jun 16, 3:11 PM CDTSevere Thunderstorm WarningDDCSeward34 min
Jun 16, 3:53 PM CDTSevere Thunderstorm WarningDDCBarber32 min
Jun 16, 4:24 PM CDTSevere Thunderstorm WarningDDCBarber46 min
Jun 16, 5:24 PM CDTSevere Thunderstorm WarningDDCFord46 min
Jun 16, 6:43 PM CDTSevere Thunderstorm WarningDDCComanche47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.